Does melatonin affect birth control? Does it decrease effectiveness?
There is a minor interaction between melatonin and oral hormonal contraceptives (i.e. birth control pills) that contain estrogen.
Certain studies have shown that birth control products that contain estrogen can increase levels of melatonin when taken together, potentially causing adverse effects. The estrogen contained in birth control pills can inhibit certain metabolizing enzymes in the body including:
These two metabolizing enzymes are partly responsible for breaking down melatonin when taken by mouth. Inhibition of these enzymes can result in less melatonin being metabolized and eliminated from the body, resulting in overall higher melatonin concentrations in the body.
While melatonin is generally well tolerated, high doses could potential cause:
- Abdominal cramps
The interaction between melatonin and the estrogen in birth control isn't considered serious. If you have been taking both together and experiencing any of the above effects, it may be due to the increased melatonin levels due to the inhibition of metabolizing enzymes.
There is no evidence that melatonin negatively impacts the efficacy of birth control pills.